Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 383, NWS Birmingham, AL

July 31, 2011Dallas County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 31, 2011, 2:21 PM CDT for Dallas County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2011, 2:21 PM CDT (19:21 UTC)
Expired
Jul 31, 2011, 2:45 PM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Dallas County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2227 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS54 KBMX 311921
SVRBMX
ALC047-311945-
/O.NEW.KBMX.SV.W.0383.110731T1921Z-110731T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DALLAS COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 245 PM CDT

* AT 221 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR SELMA...AND MOVING SOUTH AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  SELMA...SELMONT-WEST SELMONT...MEMORIAL STADIUM...DALLAS COUNTY
  HORSE ARENA...TYLER...OLD CAHABA PARK...SELMA UNIVERSITY AND EDMUND
  PETTUS BRIDGE.

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3230 8685 3232 8712 3254 8706 3252 8691
TIME...MOT...LOC 1921Z 005DEG 8KT 3242 8699

$$

19
1 follow-up statement
883 
WWUS54 KBMX 311938
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT SUN JUL 31 2011

ALC047-311945-
/O.CON.KBMX.SV.W.0383.000000T0000Z-110731T1945Z/
DALLAS AL-
238 PM CDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
DALLAS COUNTY UNTIL 245 PM CDT...

AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR SELMONT-WEST SELMONT...MOVING
SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  TYLER...SELMA DRAG STRIP AND CRAIG FIELD AIPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3246 8704 3247 8690 3230 8685 3232 8706
TIME...MOT...LOC 1938Z 347DEG 9KT 3238 8695

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:34 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 31, 12:34 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1234 PM CDT SUN JUL 31 2011

.UPDATE...

FOR 18Z AVIATION.

&&

.DISCUSSION...

SHOWERS ARE BEGINNING TO DEVELOP THIS MORNING OFF OF THE OUTFLOW
FROM THE STORMS IN MS AND ALONG A WEAK TROUGH OVER SOUTH CENTRAL
ALABAMA. WITH AMPLE MOISTURE AND INSTABILITY INTERACTING WITH THE
MENTIONED BOUNDARY... EXPECT TO SEE SHOWERS AND THUNDERSTORMS
ACROSS THE SOUTHERN PORTION OF THE CWA. ADJUSTED TO POPS TO
REFLECT THIS. UPDATED TEMPERATURES BASED ON HOURLY TRENDS. NO
OTHER CHANGES MADE TO THE FORECAST...AS IT SEEMED TO BE ON TRACK.
UPDATES ARE OUT.

&&

.AVIATION...

18Z TAF DISCUSSION.

SCATTERED TO NUMEROUS SHOWERS DEVELOPING ACROSS THE SOUTHERN HALF
OF ALABAMA THIS AFTERNOON NEAR A WEAK BOUNDARY. EXPECT THIS GENERAL
TREND TO CONTINUE THROUGH EARLY EVENING WITH MOST OF THE
CONVECTION ACROSS THE SOUTH...PERHAPS AN ISOLATED STORM NORTH.
OUTSIDE OF THE THUNDERSTORMS PRIMARILY VFR CONDITIONS EXPECTED
WITH SOME PATCHY BR POSSIBLE AT MGM AND TOI TOMORROW MORNING.
NORTHERLY WINDS LESS THAN 10KTS EXCEPT IN THUNDERSTORMS.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/88
Hazardous weather outlook, Jul 31, 6:06 AM CDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 AM CDT SUN JUL 31 2011

ALZ011>015-017>050-010100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
606 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A DOME OF HIGH PRESSURE WILL EXPAND EASTWARD INTO ALABAMA THIS WEEK.
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL PRODUCE
DANGEROUS HEAT CONDITIONS THROUGHOUT CENTRAL ALABAMA.  HEAT INDICES
OF 105 TO 110 DEGREES ARE FORECAST FOR MONDAY WITH VALUES CLIMBING TO
108 TO 112 DEGREES TUESDAY THROUGH FRIDAY.  HEAT ADVISORIES WILL
LIKELY BE ISSUED DURING THE WEEK AND POSSIBLY EXCESSIVE HEAT
WARNINGS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 1:31 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT SUN JUL 31 2011

ALZ044-311915-
MONTGOMERY AL-
131 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTGOMERY COUNTY UNTIL
215 PM CDT...

AT 131 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR SNOWDOUN...OR NEAR MONTGOMERY...MOVING SOUTHEAST AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  PINEDALE...
  SNOWDOUN...
  SPRAGUE...
  BARACHIAS...
  CARTERS HILL...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3220 8603 3207 8633 3233 8642 3240 8629
TIME...MOT...LOC 1831Z 327DEG 13KT 3228 8629

19
Special weather statement, Jul 31, 2:02 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
202 PM CDT SUN JUL 31 2011

ALZ040-311945-
DALLAS AL-
202 PM CDT SUN JUL 31 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 245
PM CDT...

AT 202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR VALLEY GRANDE...MOVING SOUTH AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SELMA...
  SELMONT-WEST SELMONT...
  POTTER STATION...
  MEMORIAL STADIUM...
  DALLAS COUNTY HORSE ARENA...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3230 8686 3234 8718 3256 8704 3255 8691
TIME...MOT...LOC 1902Z 004DEG 8KT 3246 8699

19

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:31 PM CDTSpecial Weather StatementBMXMontgomery44 min
Jul 31, 2:02 PM CDTSpecial Weather StatementBMXDallas43 min
Jul 31, 2:48 PM CDTSpecial Weather StatementBMXChilton42 min
Jul 31, 2:59 PM CDTSpecial Weather StatementBMXTuscaloosa31 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.